Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 228, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2024, 9:26 PM CDT for Jefferson County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 9:26 PM CDT (02:26 UTC)
- Expired
- May 24, 2024, 10:15 PM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, MO
The radar
The St Louis radar (KLSX), 50 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:39 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -442 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:36 PM CDT, 2 hours 50 minutes earlier. Its key messages:
- -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 6:36 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 636 PM CDT Fri May 24 2024 .KEY MESSAGES... -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather. && .SHORT TERM... (Through Sunday) Issued at 358 PM CDT Fri May 24 2024 Storms continue to develop along and north of an outflow boundary that stretches from north-central Missouri, where it intersects with a cold front, southeastward into southwestern Illinois. Forecast soundings in this area show that a very unstable airmass with ML CAPEs 3000-4000 J/kg, ML LR of 7-8C/km and effective shear of 35 to 50 kts will support organized storms, including supercells and severe multicells, with large hail and damaging winds the main threats, though can't rule out a tornado or two as well. Also, the latest HRRR indicates mean PWs around 1.5" and the potential for back-building convection north of St. Louis that could result in excessive rainfall rates up to 2"/hr, so flash flood warnings may be needed. Otherwise, the front will continue to move east through this evening and convection will gradually diminish and weaken. The cold front will exit the forecast area by 07z Saturday. As a surface ridge builds into the region on Saturday, it will be the pick day of the holiday weekend. Sunny, dry and warm conditions expected with highs in the upper 70s to mid 80s. In the meantime, the upper level trough over the western CONUS will begin to lift out towards the Great Lakes. As the associated surface low deepens in the lee of the Rockies and accompanying warm front lifts northward, convection will initiate on the nose of a strong low level jet (50-60kts) Saturday evening as moist, unstable air surges into the central Plains. Then as the low level jet veers over time, the MCS that develops over northern KS will slide east across the area. Still some uncertainty on the exact location of the warm front/convection due to discrepancies among the deterministic as well as ensemble models. For now stuck with the latest NBM solution which has the best chances of rain along and north of I-70 late Saturday night through Sunday. As for any strong to severe storms, the best location will be along the southern periphery of the complex where the strongest instability/shear will be (MU CAPEs between 2000-3000 J/kg and 0-6km bulk shear 40-50kts), with all hazards possible. Once the complex moves through, there is still some uncertainty on afternoon/evening redevelopment depending on how much the atmosphere can recover, where any outflow boundary sets up and timing of the main cold front. So for now feel that the best time for severe weather will be with the complex late Saturday night through Sunday morning, though can't rule out additional strong to severe storms Sunday afternoon/evening. Byrd && .LONG TERM... (Sunday night through Next Friday) Issued at 358 PM CDT Fri May 24 2024 As the system exits the region, the showers and storms will taper off from west to east by late Sunday night. Another shortwave will rotate around the surface low over the Great Lakes region. This will bring another round of showers and a few thunderstorms Monday afternoon. Then for the remainder of the forecast period, upper level ridge will build over the western CONUS with a trough in the east, so forecast area will remain in northwest flow aloft. Thus temperatures will be a bit below normal with dry weather through Thursday before the pattern begins to change late in the work week. Byrd && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 634 PM CDT Fri May 24 2024 Cold front beginning to move through the region. As of 23z, the front has moved through KCOU and KUIN and will be through KJEF by 00z Saturday. The front will move through St. Louis metro area TAF sites by 02z-03z Saturday. In the meantime, storms will be moving through the metro area, so kept MVFR visibilities until front moves through. Otherwise, winds will veer to the west to northwest behind the front and gradually diminish. As ridge builds in, winds will become light and variable most locations. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:56 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 356 PM CDT Fri May 24 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 356 PM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely across the forecast area through this evening. Some strong to severe storms are possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday night through Sunday night. A few thunderstorms may become severe late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible across the forecast area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Byrd
In the hours before
Local storm report, May 24, 7:03 PM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
703 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Flash Flood Carrollton 39.30N 90.41W
05/24/2024 Greene IL Emergency Mngr
Numerous roads under deep water across the
county, but particularly around Carrollton.
&&
AELocal storm report, May 24, 7:50 PM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
750 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM Rain 1 NNW Litchfield 39.19N 89.66W
05/24/2024 M7.60 Inch Montgomery IL Emergency Mngr
Storm total so far.
&&
AELocal storm report, May 24, 8:06 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
806 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Tstm Wnd Dmg Mount Sterling 38.47N 91.62W
05/24/2024 Gasconade MO Public
Public reported relayed through media. Tree
branches and a few trees down. Time
estimated from radar.
&&Local storm report, May 24, 8:59 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
859 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Flood Louisiana 39.44N 91.06W
05/24/2024 Pike MO Emergency Mngr
Water pooling on roads reported in
Louisiana.
&&
LSJLocal storm report, May 24, 9:03 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
903 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Flood 1 ESE Louisiana 39.44N 91.04W
05/24/2024 Pike MO Emergency Mngr
Hwy 79 closed south of Louisiana due to
water covering roadway. Cannot tell how deep
water is or how fast it was flowing.
Numerous twigs and small tree branches in
water.
&&
LSJLocal storm report, May 24, 9:16 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
916 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Flood 1 SW White Hall 39.43N 90.42W
05/24/2024 Greene IL Amateur Radio
Picture of flooded road. Water from creek
appears to be flowing in picture. Report of
up to 8 to 12 inches on road at the time.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:25 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, Warren | 50 min |
| May 24, 8:52 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 38 min |
| May 24, 10:03 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 19 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 50 min |
| May 24, 10:14 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Saint Francois, Washington | 46 min |
| May 24, 10:59 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 31 min |
| May 24, 11:23 PM CDT | Tornado Warning | LSX | Iron | 37 min |
| May 24, 11:29 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds | 46 min |
| May 25, 12:09 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 51 min |
| May 25, 12:32 AM CDT | Areal Flood Advisory | LSX | Iron, Madison, Reynolds | 58 min |
| May 25, 10:55 AM CDT | River Flood Warning | LSX | Lincoln | 21 days |
| May 25, 2:06 PM CDT | Flood Watch | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 19 more | 32 hr |
| May 24, 9:30 PM CDT | River Flood Warning | LSX | Calhoun, Greene, Jersey | 7 days |
| May 24, 9:51 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 25 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.